Kansas, 2020

Damaging Winds in Kansas, June 3 to 4, 2020

June 3 to 4, 2020 · NWS TOP · 11 events in 7 counties and zones

A complex of storms developed into a squall line in north-central KS late on 6/3 and progressed through northeast portions of the state into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of storms developed into a squall line in north-central KS late on 6/3 and progressed through northeast portions of the state into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 5:38 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 3, 5:38 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Wed Jun 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 3 2020

As of 20Z broad northwesterly midlevel flow was present across the
Central Plains with a very subtle shortwave trough bisecting the
forecast area. A midlevel cloud deck is helping to identify this
subtle feature. At the surface a weak/diffuse surface frontal
boundary is also bisecting the area from approximately Council
Grove to near St. Joe, MO. Visible satellite imagery reveals two
zones of potential thunderstorm develop. The first is along and
southeast of I-35, where a cumulus field has developed. Two
updrafts have developed in extreme northeast Anderson County.
Additional development is possible throughout the afternoon and
early evening. The second zone is across far northeast KS into
northern MO, where an additional cumulus field has developed. The
background environment is conditionally very unstable with steep
midlevel lapse rates contributing to MLCAPE values greater than
3000 J/kg. Effective shear values are less than 30 kts and would
tend to yield multicell/pulse modes of convection. Furthermore,
Pwat values now exceed 1.6", which suggests any storm that does
develop will produce very heavy rainfall, possibly resulting in
localized flash-flooding. Combining these two features, very moist
and weakly sheared environment, increases the potential for
microburst. As the aforementioned shortwave trough progresses
southeast of the area early this evening, expect the bulk of
thunderstorm activity to decrease in coverage.

Another round of thunderstorm activity is possible overnight as
thunderstorms, which are currently developing across the High
Plains of NE/WY/CO, grow upscale and propagate across the
forecast area. Damaging winds and brief heavy rainfall will be the
primary concerns with this round. Overnight lows should bottom out
near 70.

By Thursday, the thunderstorm complex that is progged to traverse
the area tonight should exit the area by sunrise. Similar to
today, a very conditional threat for thunderstorm development
exists but confidence is very low. The background environment will
be similar today with a damaging wind and locally heavy rainfall
potential. Otherwise, another hot and humid day is expected with
highs in the 90s. Heat indices will reach the upper 90s to near
100.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jun 3 2020

Transitioning into the extended, the threat for thunderstorms
continues through Friday while heat and humidity continues through
the weekend. By Thursday night, a shortwave trough is progged to
eject across the mid-MO valley region Thursday evening into the
overnight hours. This could aid in thunderstorm development
generally after 00Z Friday. Primary hazards would likely be large
hail, damaging winds, and heavy rainfall.

The southwestern US midlevel ridge will amplify and overspread
the Plains Friday into Saturday. The persistent frontal boundary
will remain near/just north of the forecast area through the day
Friday. As a result, another hot and humid day is expected with
highs in the mid to upper 90s. Heat indices will range from
100-105; subsequent forecasts will have to reevaluate for the
potential for heat advisory headlines. Model solutions continue to
have a weak shortwave trough rounding the ridge axis Friday night
across the mid-MO valley. Additional thunderstorm develop is
possible with its passage. A drier pattern looks to setup over the
weekend with the aforementioned ridge axis building into the
area. Highs look to remain in the 90s throughout the weekend with
heat indicies in the mid to upper 90s.

Model guidance continues to suggest the remnants of Tropical
Storm Cristobal may approach the forecast area Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 3 2020

A couple of the CAM models forecast a line of strong to severe
thunderstorms moving through the terminals after 5Z at KMHK and
after 6Z at KTOP and KFOE. There will probably be a brief time of
heavy rainfall and potential wind gusts of 40 to 60 MPH. After the
line moves through there may be showers with isolated storms
lingering for another couple hours. After the early morning storms
expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 6:11 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
711 PM CDT Wed Jun 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-050015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
711 PM CDT Wed Jun 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are possible later tonight across the entire
area. The primary hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible Thursday
evening with damaging winds and large hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 3, 9:59 PM CST to 10:00 PM CST
Where
Republic County, 1.48 mi NNW of Courtland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.800, -97.910

Measured by personal weather station kkscourt5.

Thunderstorm Wind, Republic

When
June 3, 10:15 PM CST to 10:16 PM CST
Where
Republic County, 1.27 mi WNW of Scandia
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.810, -97.800

Measured by Kansas Mesonet station at Belleville 2W.

Thunderstorm Wind, Cloud

When
June 3, 10:42 PM CST to 10:43 PM CST
Where
Cloud County, 1.07 mi E of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -97.400

Trained spotter observed 60 mph wind gust.

Thunderstorm Wind, Nemaha

When
June 3, 11:30 PM CST to 11:31 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Large hackberry tree split due to thunderstorm wind. Time estimated from radar.

Thunderstorm Wind, Jackson

When
June 3, 11:43 PM CST to 11:44 PM CST
Where
Jackson County, 6.45 mi W of Mayetta
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.340, -95.850

Corrects previous non-tstm wind gust report from 7W Mayetta. Mesonet Station TS790 Potawatomi. Time estimated from radar.

Thunderstorm Wind, Shawnee

When
June 4, 12:05 AM CST to 12:06 AM CST
Where
Shawnee County, 1.28 mi ESE of Willard
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.090, -95.930

Measured at Kansas Mesonet Station Rossville 2SE.

Thunderstorm Wind, Jefferson

When
June 4, 12:15 AM CST to 12:16 AM CST
Where
Jefferson County, 0.69 mi S of Nortonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.410, -95.330

Power poles down near Nortonville.

Thunderstorm Wind, Jefferson

When
June 4, 12:30 AM CST to 12:31 AM CST
Where
Jefferson County, 0.69 mi S of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -95.320

Power poles down near Oskaloosa.

Thunderstorm Wind, Shawnee

When
June 4, 12:32 AM CST to 12:33 AM CST
Where
Shawnee County, 1.07 mi W of Berryton
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.930, -95.650

Measured at Topeka Forbes asos (kfoe).

Thunderstorm Wind, Douglas

When
June 4, 12:38 AM CST to 12:39 AM CST
Where
Douglas County, Lawrence Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Measured at Lawrence asos klwc.

Thunderstorm Wind, Douglas

When
June 4, 12:41 AM CST to 12:42 AM CST
Where
Douglas County, 1.28 mi WNW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.980, -95.250

Tree reported down on Michigan Street. Time estimated from radar and asos data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898782, 898783, 898784, 898862, 898785, 898786, 901248, 901249, 898788, 898789, 901254.